Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 27, NWS Midland/Odessa, TX

April 30, 2001Howard County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 30, 2001, 8:06 PM CDT for Howard County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 30, 2001, 8:06 PM CDT (01:06 UTC)
Expired
Apr 30, 2001, 8:45 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 81 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2515 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 010107
SVRMAF

TXC227-010145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
806 PM CDT MON APR 30 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN NORTHWEST TEXAS

* UNTIL 845 PM CDT

* AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF BIG SPRING...MOVING 
  SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  KNOTT...SAND SPRINGS...VEALMOOR...COAHOMA AND BIG SPRING.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 65 MPH CAN BE EXPECTED IN
THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE
OFFICE.

LAT...LON 3251 10168 3216 10160 3224 10127 3251 10133

RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:50 PM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, Apr 30, 1:50 PM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT MON APR 30 2001

PASSING MID LEVEL TROF EVIDENT ON WATER VAPOR IMAGERY WITH
DRYING/SUBSIDENCE NOTED ACROSS SRN NM. MID LEVEL TROF REFLECTED
AT THE SURFACE WITH TROF NOTED IN ERN NM. INSTABILITY IN PLACE
E OF TROF WITH L50 DWPNTS AND MID LR'S TO NEAR 8 C/KM RESULTING
IN SFC CAPES NEAR 1200 J/KG. LOW LEVEL CONVERGENCE NOT THAT
IMPRESSIVE AND WITH HIGH LFC'S (>7H) WILL NEED LOW LEVEL CONVERGENCE
TO AID IN DEVELOPMENT. ASSUMING TSTMS INITIATE ENVIRONMENT IS
FAVORABLE FOR AT LEAST ISOLD SEVERE IN THE PLAINS WITH STEEP SUB
CLOUD LR'S AND VEERING PROFILE. EXPECT TSTMS WOULD BE OF USUAL
DIURNAL CYCLE. SURFACE LOW FORMING IN SE CO TMW WILL FAVOR
AMPLIFICATION OF LOW LEVEL THERMAL RIDGE WITH WARMER/DRIER DAY
EXPECTED. DEEPENING MID LEVEL TROF OVER GREAT BASIN RGN AND FAST
MOVING SYSTEM TRACKING ACROSS NRN HIGH PLAINS FAVORS SURFACE HIGH
PRESSURE MOVING S ON WEDNESDAY...BUT WITH SURFACE LOW STILL NW AND
MID LEVEL TROF DEEPENING TO POINT OF CUT-OFF DON'T EXPECT FRONT TO
COME THIS FAR S. SOME COOLING WITH THCK FALLS BY LATE WEEK THOUGH.
MRF KICKS LOW OUT OVER THE WEEKEND AND WITH MSTR HANGING AROUND
WITH SFC TROF IN ERN CWFA WILL GO WITH SLGHT CHC POPS LATE EXTENDED.

MAF  60/91/63/92    2-0
LSA  56/90/61/91    2-0
E41  61/91/63/92    2-0
6R6  63/90/65/92    2-0
MRF  52/83/52/86    2--
CNM  55/93/58/92    --0

.MAF...-
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Apr 30, 2:53 PM CDT, 5 hours 13 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT MON APR 30 2001

.SYNOPSIS...
A WEAK SURFACE TROUGH CURRENTLY EXTENDS THROUGH THE CENTRAL PERMIAN
BASIN AND WILL SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON.  THUNDERSTORMS MAY CONTINUE AFTER SUNSET...HOWEVER THEY
WILL GRADUALLY DIMINISH IN INTENSITY WITH THE LOSS OF DAYTIME
HEATING.

.THREATS...

THUNDERSTORMS...
A FAVORABLE WIND SHEAR PATTERN...COUPLED WITH AN UNSTABLE
ATMOSPHERE...WILL ALLOW FOR THE THREAT OF ISOLATED SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING.  THE FAVORED REGION FOR
SEVERE STORMS EXISTS EAST OF A LINE FROM SEMINOLE TO FORT
STOCKTON.  THE MAIN THREATS ASSOCIATED THE THUNDERSTORMS WILL BE
STRONG GUSTY WINDS AND HAIL.  SPOTTER ACTIVATION MAY BE REQUIRED.

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.